As you enter the house your patient looks at you anxiously. He's sitting upright, leaning forward. You note circumoral cyanosis and obvious respiratory distress as he attempts to speak. As you approach, you place him on oxygen with no relief. Upon auscultation of his chest, you note wheezing throughout his lung fields. You and your partner begin to administer a common bronchodilator albuterol when you remember -- all that wheezes is not asthma.
Wheezing is caused by air moving through narrowed airway passages. As the air moves though these narrowed passageways, it creates a whistling sound. The narrower the passageways, the higher pitched and softer the wheezing. Wheezing is usually heard by auscultation of lung sounds with a stethoscope, although in some cases it can be heard by the naked ear. So, what then causes narrowed airway passages? Commonly when a patient complains of shortness of breath and the assessment of lung sounds reveals wheezing, the cause is asthma.
Asthma is a reactive airway disease resulting in the sudden constriction of the bronchial tree in reaction to such stimulus as dust, stress or exercise. As the airway narrows, breathing becomes labored. The patient will assume an upright position, commonly leaning forward on outstretched arms. This is referred to as the 'tri-pod' position. This position helps maximize the size of the chest, and it allows the patient to utilize the accessory muscles in the chest, neck and abdomen. The patient may speak in short sentences, and there will be wheezing in all lung fields. As the bronchioles narrow, air becomes trapped in the alveoli. The patient's expiratory phase lengthens in an attempt to force the trapped air out of their lungs. They may exhale through pursed lips to help maintain pressure in the lungs. This is an attempt to keep the alveoli and bronchioles open. The pulse oximetry will drop, and the waveform seen on capnography will lengthen with an upward slope at the end. The carbon dioxide (CO2) value will increase reflecting trapped CO2. An asthma attack that doesn't reverse is known as "status asthmaticus" and may be lethal. Patients typically know they have asthma and have had similar episodes in the past.
The treatment for acute asthma focuses on ensuring ventilation and oxygenation. A high concentration of oxygen should be applied. However, the provider must realize that if the lung fields are closing, the oxygen is not entering the alveoli and blood stream. Bronchodilators, most commonly beta-2 agonists such as albuterol, are indicated to help open the air passages. Anticholenergic medications such as ipratropium are reported to have a synergistic effect with albuterol. Acute asthma refractory to inhaled bronchodilators may need to be treated with subcutaneous or intramuscular epinephrine. Steroids don't have an immediate effect on the air passages, and they should not be used as rescue treatment in acute asthma but may help long term to decrease bronchial inflammation. Continuous Positive Airway Pressure (CPAP) may be applied to help maintain open bronchial passages. If the bronchial constriction doesn't reverse, the provider will need to ventilate with a bag-valve mask device or ALS providers can consider intubation.
An allergic reaction can also cause wheezing. Exposure to a foreign substance can cause an allergic reaction. The body's immune system gives off a hypersensitive response in an attempt to protect itself. The mast cells degranulate, releasing histamine. Histamine stimulates gastric secretion (i.e., flushing of the skin), hypotension and bronchospasm. It's the bronchospasm that creates the wheezing. With an allergic reaction, the patient may be complaining of: shortness of breath; headache; abdominal cramping and chest pain. Physical exam may reveal urticaria or hives on the skin and hypotension. They may report exposure to a food or insect that has caused a reaction in the past. Repeated exposure to the foreign substance can result in an allergic reaction affecting multiple systems. This is known as anaphylaxis. The most severe form of anaphylaxis is anaphylactic shock.
Treatment for allergic reactions and anaphylaxis focuses on assuring the patient is being ventilated and oxygenated and then stopping the reaction. The patient should receive high concentrations of oxygen. bronchodilators are indicated to treat the bronchspasm. But in the case of anaphylactic shock, more aggressive therapy, such as intramuscular epinephrine, should be considered first. Epinephrine will bronchodilate, opening the lungs and vasoconstrict, which will help increase the blood pressure. In addition, the effects of histamine must be stopped. Antihistamines, such as diphenhydramine, may be administered.
Heart failure is a third cause of wheezing. Heart failure occurs secondary to chronic hypertension, acute myocardial infarction or valve dysfunction. Regardless of the cause, pulmonary capillary pressure increases as the heart fails. This increase in capillary pressure causes fluid from the blood to move into the alveoli, which causes pulmonary edema. As fluid begins to move into the alveoli and terminal bronchioles, the bronchioles constrict in response. This results in wheezing. Referred to as 'cardiac asthma', these patients will be sitting upright and complaining of shortness of breath. Lying supine increases their dyspnea. Extreme diaphoresis, cyanosis and chest pain are common.
Treatment for pulmonary edema secondary to heart failure focuses on changing pressure gradients and moving fluid from the lungs. Higher doses of nitro, such as 0.8 mg sublingual or nitro drip, are indicated. If the patient is maintaining their blood pressure, CPAP can be used. The use of bronchodilators may initially relieve the patient's symptoms, but the dyspnea will return. Re-evaluation of lung sounds will reveal crackles. Furthermore, the cardiac effects of albuterol may worsen a cardiac event, such as a myocardial infarction.
All three causes of shortness of breath present with wheezing. The administration of oxygen is appropriate for all, but the EMT must then ask, "Which condition am I treating?" Physical assessment must be thorough. A complete history should be collected to include similar previous events. Weigh your options remembering some conditions may worsen with the administration of albuterol. Not all that wheezes is asthma.
Questions or comments? Please post below, or link to my blog and I will respond right back.